Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 17, NWS Tucson, AZ

July 25, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 25, 2021, 4:15 PM MST for Pima County, Pinal County, Arizona. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 4:15 PM MST (23:15 UTC)
Expired
Jul 27, 2021, 11:00 AM MST
In force
43 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS45 KTWC 252315
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
415 PM MST Sun Jul 25 2021

AZC019-021-262300-
/O.NEW.KTWC.FA.W.0017.210725T2315Z-210726T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
415 PM MST Sun Jul 25 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  South Central Pinal County in southeastern Arizona...

* Until 400 PM MST Monday.

* At 415 PM MST, Excessive rainfall has led to heavy flow in the 
  Santa Cruz River. At 4 PM MST the gage at Trico Rd was at 15.3 
  feet, with additional flow possible. This flood surge will 
  continue to move down the river toward Sunland Road. Beyond 
  Sunland Road the water fans out into several channels and slows 
  down. It is not expected to reach Chui-chu until mid day Monday. 
  Flooding is already occurring in the warned area.

* This will impact the Sunland Road bridge over the Green Wash this 
  evening.

* Some locations that will experience flooding include...
  Friendly Corners, Chui-Chu.

The flow down the Santa Cruz will be split between the Santa Cruz 
and the Green Wash toward Chui-chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3254 11141 3261 11153 3274 11181 3275 11180
      3272 11174 3272 11173 3270 11165 3275 11161
      3258 11141 3240 11115 3246 11133

$$

WJM
2 follow-up statements
898 
WGUS85 KTWC 261550
FLSTWC

Flood Statement
National Weather Service Tucson AZ
850 AM MST Mon Jul 26 2021

AZC019-261600-
/O.CAN.KTWC.FA.W.0017.000000T0000Z-210726T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
850 AM MST Mon Jul 26 2021

...FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3252 11137 3261 11153 3274 11181 3275 11180
      3272 11174 3272 11173 3270 11165 3275 11161
      3253 11136

$$

AZC021-262300-
/O.CON.KTWC.FA.W.0017.000000T0000Z-210726T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
850 AM MST Mon Jul 26 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON FOR 
SOUTH CENTRAL PINAL COUNTY...

At 850 AM MST, Excessive rainfall over the weekend led to heavy flow 
in the Santa Cruz River. Flow continued to rapidly recede along the 
Santa Cruz river this morning, with the remains of a flood surge 
pushing through the last of the river channel in southern to 
southwest Pinal county. Now the water fans out into several channels 
and slows down. It is not expected to reach Chui-chu until mid day 
or early afternoon.

Some locations that will experience flooding include...
  Friendly Corners, Chui-Chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3252 11137 3261 11153 3274 11181 3275 11180
      3272 11174 3272 11173 3270 11165 3275 11161
      3253 11136

$$

WJM
658 
WGUS45 KTWC 262235
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
335 PM MST Mon Jul 26 2021

AZC021-271800-
/O.EXT.KTWC.FA.W.0017.000000T0000Z-210727T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
335 PM MST Mon Jul 26 2021

The National Weather Service in Tucson has extended the

* Flood Warning for...
  South Central Pinal County in southeastern Arizona...

* Until 1100 AM MST Tuesday.

* At 335 PM MST, Excessive rainfall over the weekend led to heavy 
  flow in the Santa Cruz River. Flow continued to rapidly recede 
  along the Santa Cruz river this afternoon, with the remains of a 
  flood surge pushing through the last of the river channel in 
  southern to southwest Pinal county. Now the water fans out into 
  several channels and slows down. Flow is expected to remain above 
  flood stage into Tuesday morning.

* Some locations that will experience flooding include...
  Friendly Corners, Chui-Chu.

The flow down the Santa Cruz will is split between the Santa Cruz 
and the Green Wash toward Chui-chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3252 11137 3261 11153 3274 11181 3275 11180
      3272 11174 3272 11173 3270 11165 3275 11161
      3253 11136

$$

WJM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 2:55 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 PM MST Sun Jul 25 2021

.SYNOPSIS...After record rainfall across much of the area over the
past few days, we'll see fewer storms to start the work week.
Conditions look favorable for another increase in storm coverage
later in the week. Temperatures will climb back into the 90s for
most locations.

&&

.DISCUSSION...Our low pressure system that brought record rainfall
to the area is now west-northwest of the area, with broad steering
flow out of the south for our corner of the state. The potential
for excessive rainfall will continue into the evening hours,
however any occurrences will become more isolated over the next
few hours. Expect partial clearing overnight.

Subsidence and some drying behind the low will inhibit
thunderstorm coverage tomorrow, below average for our typical
monsoon day and nowhere near recent days. We'll still have enough
moisture for storms, and should start to see a gradual increase in
coverage as early as Tuesday afternoon.

Another strong easterly wave is setting up to push over from the
northern Gulf of Mexico. Ensemble means bring this one across
northern Mexico and through southern Chihuahua and Sonora by
Thursday. Expect deep surge activity the second half of the week
and possible enhanced storm coverage as the impulse rotates up
from the south on the western flank of the high. Friday through
Sunday are looking interesting again.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds at 7k-11k ft MSL, periods of SHRA/TSRA and MVFR
CIGS/VSBYS and mountain obscurations thru 26/04Z. TSRA will be
capable of producing gusty outflow winds, potentially in excess of
40 kts with the strongest storms. Decreasing clouds and diminishing
precipitation chances between 26/04Z and 26/18Z. Aft 26/18Z, SCT-BKN
clouds at 9k-14k ft MSL, along with ISOLD -SHRA/-TSRA. Otherwise,
SFC wind generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...The periods of heavy rainfall will come to an end
late this evening. Shower and thunderstorm chances then decrease
Monday through the middle of the week, before increasing again
going into next weekend. Daytime temperatures will be below normal
through Tuesday and then right around normal Wednesday through
Friday. 20-foot winds will generally be less than 15 mph when not
influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ501>515.

&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 25, 1:42 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
142 PM MST Sun Jul 25 2021

AZZ501-502-252145-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
142 PM MST Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 140 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Organ Pipe Cactus National Monument, or 23 miles
southwest of Ajo, moving north at 10 to 15 mph. Additional
development was noted near and northeast of Organ Pipe.

Winds in excess of 45 mph will be possible with this storm, along
with heavy rain.

Locations impacted include...
Pisinemo, Gu Vo, Organ Pipe Cactus National Monument, Ali Chugk, Pia
Oik, Lukeville and Kuakatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 11315 3203 11229 3179 11254 3201 11322
TIME...MOT...LOC 2040Z 187DEG 12KT 3208 11308

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 9:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 9:58 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 25, 12:53 AM MSTAreal Flood WarningTWCPima8 hr
Jul 25, 3:14 AM MSTAreal Flood WarningTWCPima3 hr
Jul 25, 3:25 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 4:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 25, 6:27 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 25, 8:52 AM MSTAreal Flood WarningTWCPima9 hr
Jul 25, 9:09 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal7 hr
Jul 25, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Jul 25, 9:53 AM MSTAreal Flood WarningTWCPima6 hr
Jul 25, 9:55 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 10:22 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Jul 25, 10:31 AM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 11:39 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Jul 25, 1:36 PM MSTFlash Flood WarningTWCPima114 min
Jul 25, 1:42 PM MSTSpecial Weather StatementTWC63 min
Jul 25, 2:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 3:07 PM MSTAreal Flood WarningTWCSanta Cruz12 hr
Jul 25, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 25, 4:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.